Ciprofloxacin-induced manic episode.

Psychosomatics. 2006 Nov-Dec;47(6):539-40.

Ciprofloxacin-induced manic episode.

PMID:
17116962
[PubMed – indexed for MEDLINE]

Ciprofloxacin-Induced Manic Episode

Shree Bhalerao, P.G.D., M.D., FRCPC, Univ. of Toronto School of Medicine, Aaron Talsky, B.Sc., Keith Hansen, N.P., Edward Kingstone, M.D., Ben Schroeder, B.Sc., Zamil Karim, B.Sc., and Irene Fung, B.Sc., Toronto, ON Canada

TO THE EDITOR: Ciprofloxacin is among the most frequentlyprescribed antimicrobials; however, its neuropsychiatric effectsare not thoroughly known. Although there have been previousisolated mentions in the literature of fluoroquinolones,1 andciprofloxacin, specifically, precipitating central nervous systemdisturbances,13 We believe that this is the first reportof ciprofloxacin-induced mania.

Case Report

“Mr. M” is a 28-year-old white man with a history of primarysclerosing cholangitis and controlled ulcerative colitis treatedwith sulfasalazine. He was admitted to the hospital after onsetof painless jaundice, pruritis, fatigue, and anorexia. Endoscopicretrograde cholangiopancreatogram (ERCP) demonstrated distalcommon bile-duct stricture, and initial stenting was unsuccessful.Thereafter, he developed clinical signs of suppurative cholangitis.Four days later, a second ERCP stenting proceeded successfully.

Postoperative treatment was metronidazole 500 mg IV bid, cefazolin1 g IV q8h, ciprofloxacin 400 mg IV bid, gravol 25 mg–50mg q4h, ursodeoxycholic acid 1,500 mg po bid, and folate 1 mgpo od. On Postoperative Day 1, sulfasalazine 300 mg po tid wasadded and increased the next day to his pre-admission dose of1,000 mg po tid. The patient quickly improved clinically, andwas discharged with stable vital signs on Postoperative Day5. All medications were discontinued except ciprofloxacin, tobe continued at 500 mg po bid.

The next day, Mr. M was returned to the hospital by police becausehe was reported to be agitated and violent. On assessment, hedemonstrated significant irritability, expansiveness, and grandiosity,in that he wanted to publish a book and run a (religious) mission.

The patient was negative for substances, alcohol, head injury,depression, anxiety disorder, dementia, and previous manic episode.He had had no previous psychiatric admissions. He was prescribedpiperacillin-plus-tazobactam 4.5 g IV qid, thiamine 100 mg IV/IM,and acyclovir 600 mg IV q8h. Ciprofloxacin was stopped, andhaloperidol 5 mg IM q 4h–6h prn and lorazepam 1 mg SLq8h prn were prescribed for agitation.

Beyond chronic hepatic-enzyme elevations, all laboratory valueswere normal, as were serum protein electrophoresis, thyroid-functiontests, vitamin B12, folate, and CA19-9 (tumor marker) levels.Psychiatric consultation ruled out delirium caused by a general-medicalcondition.

The patient fulfilled criteria for a medication-induced maniaepisode, and was treated with olanzapine 5 mg bid. Haloperidolwas decreased to 2.5 mg po/IM q2h prn for agitation (maximum:10 mg/day). Lorazepam was replaced with prn zoplicone (3.75mg qhs prn [maximum: 7.5 mg/day]) for sleep, and all other medicationswere stopped. On follow-up the next day, the patient showedincreased delusional content and expansive mood. The olanzapinedosage was increased to 5 mg po qA.M. and 7.5 mg qhs. Two dayslater, olanzapine was again increased, to 5 mg qA.M. and 10mg qhs. Initial clinical improvement in behavior was noted bythe psychiatry department by Postoperative Day 12. The patientdid well thereafter, and his condition continued to improvegradually.

By Postoperative Day 15, psychiatric evaluation described himas alert and oriented, with no delusions or persisting hostility,and with insight into his previous mental disturbance. He wasdischarged from the hospital with a short-term prescriptionfor olanzapine po. The discharge diagnosis was “medication-inducedmanic episode,” which may or may not have been a part of a bipolaraffective disorder, type 1.

Discussion

New-onset mania or psychosis in adult patients with no previoushistory of mental illness should prompt a clinician to searchfor reversible causes. Our patient had no previous psychiatrichistory, nor signs of infection, encephalitis, metabolic abnormalities,acute organic condition, or other factors, such as substance-abuseor drug interactions that might account for the acute onsetof his temporary mania and his subsequent recovery.

There was a clear relationship between the onset of psychiatricsymptoms and ciprofloxacin treatment, and initial signs of gradualrecovery occurred 6 days after ciprofloxacin was discontinued.Absent a re-challenge with ciprofloxacin, the temporal relationshipbetween the patient’s ciprofloxacin use and the onsetand resolution of his mania strongly suggests a causal relationship.

There have been previous reports of psychosis induced by ciprofloxacin,as well as delirium induced by other fluoroquinolones.13A recent review of cases of mania caused by antibiotics suggestedthat reports of mania are increasing with the introduction ofnewer antibiotics and the heightened frequency with which theyare prescribed.4 This is the first report suggesting that maniamay persist after discontinuation of the antibiotic and thatthis can be treated with an atypical neuroleptic.

Most cases previously reported responded quickly to discontinuationof the offending agent, and it seemed that they did not requireneuroleptic treatment. In more complicated or persistent presentationssuch as Mr. M’s, however, we believe that augmentationwith atypical neuroleptics and close follow-up may be an importantsecond-line therapy.

REFERENCES

  1. Sumner CL, Elliott RL: Delirium associated with gatifloxacin. Psychosomatics 2003; 44:85–86[Free Full Text]
  2. Mulhall JP, Bergmann LS: Ciprofloxacin-induced acute psychosis. Urology 1995; 46:102–103[CrossRef][Medline]
  3. Reeves RR: Ciprofloxacin-induced psychosis. Ann Pharmacother 2002; 26:930–931
  4. Abouesh A, Stone C, Hobbs WR: Antimicrobial-induced mania (antibiomania): a review of spontaneous reports. J Clin Pharmacol 2002; 22:71–81

2 Comments

  1. Terror is not covering it for me, after a long course of Ofloxacin , that could be my story, well over a year later it is still happening, Been prescribed Chlorpromazine which keeps me a bit calmer, . Am HIV positive and been on HIV meds since 2000 with no problem.
    Was telling my doctors, consultants my condition re my mental health was deteriorating , that my fear was that I was becoming less coherent rapidly, and I was afraid I would become Incohearent, and that is what happened, spent the last year shouting and balling at any doctor nurses anyone who would listen, only now I have a GP who is listening to me. There also problems with my Peripheral Neuropathy, diagnosed in2000, this was managed without much intervensions, now I can hardly move its at a level of pain undescribable. My tendons are agony and I am worried about my eye sure, pain I my testicals. Why will the NHS not take any of this seariously? ,

Leave a Reply to Eric Weed Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s